Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 85, NWS Lubbock, TX

May 25, 2000Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 25, 2000, 4:53 PM CDT for Terry County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 25, 2000, 4:53 PM CDT (21:53 UTC)
Expired
May 25, 2000, 5:45 PM CDT
In force
52 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Terry County, TX

The radar

The Lubbock radar (KLBB), 75 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:15 PM CDTHail 0.75Foster, TX
May 25, 5:28 PM CDTHail 1.75Wellman, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-494 J/kg
Mixed-layer LCL
2989 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 252200 COR
SVRLBB
TXC445-252245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
453 PM CDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRY COUNTY IN TEXAS

* UNTIL 545 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF UNION...OR ABOUT 10 MILES
  EAST OF SEAGRAVES...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  UNION...
  BROWNFIELD...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

GOLFBALL HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-4260.

LAT...LON 3295 10256 3296 10208 3338 10207 3339 10232

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:45 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 25, 3:45 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT THU MAY 25 2000

POTENTIAL SEVERE WEATHER EPISODE SETTING UP FOR THE REGION LATE THIS
AFTERNOON AND TONIGHT. 20Z SURFACE ANALYSIS SHOWS LOW NORTH OF KMAF
AND RADAR AND SATELLITE IMAGERY SHOWS WARM FRONT OVER THE SOUTHERN
ROW OF COUNTIES IN OUR COUNTY WARNING AREA...FROM TATUM TO JAYTON TO
NORTH OF WICHITA FALLS. DRYLINE EXTENDS BACK INTO EASTERN NEW MEXICO
BUT LAST HOURS OBSERVATIONS SHOW WINDS COMING AROUND TO WESTERLY
OVER SOUTHEAST NEW MEXICO. UPSLOPE FLOW...MODERATE INSTABILITLY AND
INCREASING UPPER LEVEL DIVERGENCE IN RIGHT ENTRANCE REGION OF UPPER
LEVEL JET MAX OVER SOUTHWEST KANSAS HAS PROVIDED LIFT FOR STRONG
STORMS OCCURRING WEST OF FORT SUMNER ATTM. THIS ACTIVITY WILL REMAIN
ELEVATED ABOVE THE BOUNDARY.

CONCERNED ABOUT FRONTAL BOUNDARY LOCATED OVER SOUTH PLAINS REGION.
THE AIRMASS IS EXTREMELY UNSTABLE WITH CAPE VALUES 4000-5000 J/KG
AND LIFTED INDEX NEAR -8 DEGREES. SHORT WAVE TROUGH LOCATED OVER
SOUTHERN NEW MEXICO AND FAR WEST TEXAS...AHEAD OF UPPER LOW OVER
SOUTHEAST ARIZONA...SHOULD PROVIDE ENOUGH UPWARD VERTICAL MOTION
TO GET CONVECTION GOING ALONG FRONTAL BOUNDARY AND ADVANCING DRYLINE.
WILL MENTION THE POSSIBILITY FOR LOCALLY HEAVY RAIN FROM PLAINVIEW
TO CHILDRESS AS STORMS COULD TRAIN ALONG AND NORTH OF SLOW MOVING
WARM FRONT BOUNDARY. ROTATING STORMS PRODUCING LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT...WEAK MID LEVEL WINDS
(15-20 KNOTS AT 70H TO 30 KNOTS AT 50H) SHOULD ALLOW STORMS TO
BE OUTFLOW DOMINANT. ANY STORMS WHICH COULD DEVIATE FROM THE MEAN
FLOW SIGNIFICANTLY THAT WOULD INCREASE THE LOW TO MID LEVEL STORM
RELATIVE FLOW COULD BECOME TORNADIC WITH THE AIRMASS SO UNSTABLE.
SCATTERED STORMS TO FORM INTO AN MESOSCALE CONVECTIVE SYSTEM OVER
SOUTHEAST TEXAS PANHANDLE BY LATE TONIGHT AND MOVE INTO OKLAHOMA
OVERNIGHT. WARM FRONT MOVES NORTH TO THE EXTREME SOUTHERN PANHANDLE
BY 06Z AND MESO ETA SHOWS 50 KNOT SOUTHERLY FLOW FEEDING INTO THIS
AREA BY THEN. CONVECTION SHOULD BE ON THE WANE OVER THE AREA
AFTER 09Z BUT WILL CONTINUE SLIGHT CHANCE FOR MORNING PRECIP FOR
LOW ROLLING PLAINS.

DRY SLOT MOVES INTO THE AREA FRIDAY WHICH WILL BRING BACK THE ABOVE
NORMAL TEMPERATURES FOR THE AREA. AS TROUGH AXIS MOVES THROUGH BY
FRIDAY...WEAK FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT AND
PROVIDE A SLIGHT COOL DOWN FOR SATURDAY.

THE EXTENDED PERIOD IS BACK TO THE BENIGN PATTERN WE'VE HAD FOR
MOST OF MAY...UPPER RIDGE BUILDS INTO THE AREA FOR SIG WX NIL!

FRIONA       62/92/58/88  5100     TULIA        64/92/60/89  6100
CHILDRESS    67/95/64/91  7200     BROWNFIELD   62/96/59/90  3-00
LUBVBOCK      65/95/62/90  4100     ASPERMONT    71/96/66/92  4200

.LBB...NONE.

TINSLEY

In the hours before

Special weather statement, May 25, 11:25 AM CDT, 5 hours 28 minutes before
TXZ021>044-251900-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 AM CDT THU MAY 25 2000

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS OVER
NORTHWEST TEXAS TODAY AND TONIGHT.  THIS AREA INCLUDES THE SOUTH
PLAINS...SOUTHERN TEXAS PANHANDLE AND THE ROLLING PLAINS.  THE AREA
OF HIGHEST RISK IS MAINLY NORTH AND NORTHEAST OF LUBBOCK.

A COLD FRONT HAD PUSHED SOUTH THROUGH THE SOUTH PLAINS OVERNIGHT AND
WAS ACROSS THE EXTREME NORTHERN PERMIAN BASIN LATE THIS MORNING.
THIS FRONT HAD BECOME QUASI-STATIONARY AND IS EXPECTED TO RETREAT
SLIGHTLY NORTHWARD INTO THE SOUTH PLAINS LATE THIS AFTERNOON.  AN
UPPER LEVEL DISTURBANCE WAS LOCATED OVER THE DESERT SOUTHWEST THIS
MORNING.  IT IS EXPECTED TO APPROACH WEST TEXAS TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY NORTH OF THE
FRONT THIS AFTERNOON OR EVENING.  STORMS WILL ALSO BE POSSIBLE SOUTH
OF THE FRONT ALONG THE DRYLINE...HOWEVER THEY WILL LIKELY BE MORE
ISOLATED IN AREAL COVERAGE.  THE ATMOSPHERE WILL BE SUFFICIENTLY
UNSTABLE TO ALLOW THUNDERSTORMS TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREAT.
Special weather statement, May 25, 11:25 AM CDT, 5 hours 28 minutes before
TXZ021>044-251900-

AREA THUNDERSTORM OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE LUBBOCK TX
1125 AM CDT THU MAY 25 2000

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS OVER
NORTHWEST TEXAS TODAY AND TONIGHT.  THIS AREA INCLUDES THE SOUTH
PLAINS...SOUTHERN TEXAS PANHANDLE AND THE ROLLING PLAINS.  THE AREA
OF HIGHEST RISK IS MAINLY NORTH AND NORTHEAST OF LUBBOCK.

A COLD FRONT HAD PUSHED SOUTH THROUGH THE SOUTH PLAINS OVERNIGHT AND
WAS ACROSS THE EXTREME NORTHERN PERMIAN BASIN LATE THIS MORNING.
THIS FRONT HAD BECOME QUASI-STATIONARY AND IS EXPECTED TO RETREAT
SLIGHTLY NORTHWARD INTO THE SOUTH PLAINS LATE THIS AFTERNOON.  AN
UPPER LEVEL DISTURBANCE WAS LOCATED OVER THE DESERT SOUTHWEST THIS
MORNING.  IT IS EXPECTED TO APPROACH WEST TEXAS TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY NORTH OF THE
FRONT THIS AFTERNOON OR EVENING.  STORMS WILL ALSO BE POSSIBLE SOUTH
OF THE FRONT ALONG THE DRYLINE...HOWEVER THEY WILL LIKELY BE MORE
ISOLATED IN AREAL COVERAGE.  THE ATMOSPHERE WILL BE SUFFICIENTLY
UNSTABLE TO ALLOW THUNDERSTORMS TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREAT.
u
SPOTTER ACTIVITAION WILL BE LIKELY THIS AFTERNOON.
Special weather statement, May 25, 3:49 PM CDT, 1 hour 4 minutes before
TXZ021-022-252200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT THU MAY 25 2000

SEVERE THUNDERSTORM WATCH NUMBER 355 HAS BEEN ISSUED UNTIL 900 PM
CDT FOR PORTIONS OF EASTERN NEW MEXICO AND THE WESTERN TEXAS
PANHANDLE.

SOUTHWESTERN PANHANDLE COUNTIES INCLUDED IN THE WATCH ARE:

PARMER     CASTRO

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:39 PM CDTSevere Thunderstorm WarningLUBTerry51 min
May 25, 5:50 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb, Lubbock40 min
May 25, 5:55 PM CDTSevere Thunderstorm WarningLUBLynn50 min
May 25, 6:03 PM CDTSevere Thunderstorm WarningLUBHockley42 min
May 25, 6:28 PM CDTTornado WarningLUBLubbock32 min
May 25, 6:30 PM CDTSevere Thunderstorm WarningLUBHale45 min
May 25, 6:45 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb45 min
May 25, 6:48 PM CDTSevere Thunderstorm WarningLUBGarza42 min
May 25, 6:54 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.